High Wind, Raton Ridge/Johnson Mesa
- When
- January 22, 3:54 AM MST
- Where
- Raton Ridge/Johnson Mesa forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
A powerful storm off the West Coast moved inland on the 22nd, increasing the pressure gradient in the mid levels of the atmosphere. These winds mixed down to the surface, producing high wind gusts over the south central mountains and eastern plains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A powerful storm off the West Coast moved inland on the 22nd, increasing the pressure gradient in the mid levels of the atmosphere. These winds mixed down to the surface, producing high wind gusts over the south central mountains and eastern plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 22, 3:16 AM MST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 316 AM MST FRI JAN 22 2010 .DISCUSSION... DUE TO COMPLEXITIES AND FCST PREP TIME NEEDED FOR STRONG STORM SYSTEM CROSSING NM NEXT 24 TO 36 HOURS THIS PORTION OF DISCUSSION TO BE A LITTLE TRUNCATED TO THE NEXT 36 TO 48 HRS. MONSTROUS STORM SYSTEM NUDGING FARTHER INTO THE STATE EARLY THIS MORNING WITH STRONG PACIFIC COLD FRONT FROM JUST W DULCE TO MT TAYLOR AND S INTO CATRON COUNTY AS OF THIS WRITING. BAND OF MODERATE TO LOCALLY HEAVY PCPN ATTENDING FRONT AND SOME DISTANCE BEHIND IT. BIGGEST ISSUES INCLUDE WHETHER TO ADD ZONE 519...ABQ METRO AREA...AS A WINTER WX ADVISORY. BIGGEST CONCERN WITH THAT IS THAT TEMPS DO NOT DROP ALL THAT PRECIPITOUSLY BEHIND FRONT AND ALSO BECAUSE AS OF THIS WRITING METRO TEMPS ARE 45 TO 50 DEGREE RANGE. HAVE DOUBTS THAT AIRPORT TEMP WILL REACH BELOW THE 31 TO 35 DEGREE RANGE THIS MORNING GIVEN READINGS AT SIMILAR ALTITUDES FARTHER TO W AND BECAUSE DEWPOINTS ARE HAVING TROUBLE DROPPING MUCH BELOW FREEZING DUE TO WET NATURE OF POST FRONTAL PACIFIC AIR MASS. YET WINDS SHOULD BE AT LEAST MODERATELY STRONG FOR AT LEAST A LITTLE WHILE BEHIND FRONT AND SO SOME BLOWING SNOW MAY BE AN ISSUE AS WELL AS SOME HALF INCH TO INCH AND A HALF OR SO ACCUMULATIONS POSSIBLE MAINLY ON ELEVATED SURFACES AND VEGETATION PRIMARILY FOOTHILLS AND WEST MESA. ALSO TIMING OF ANY SNOWFALL WILL LIKELY BE DURING MORNING RUSH. ROADS SHOULD REMAIN MORE WET THAN SNOW OR SLUSH COVERED...ESPECIALLY NEARER THE VALLEY FLOOR. THIS IS A MARGINAL ADVISORY FOR ZONE 519 AND WILL BE WATCHED CLOSELY TO DETERMINE IF TEMPS WILL ACTUALLY GET QUITE COLD ENOUGH. OTHER WARNINGS WILL BE KEPT ESSENTIALLY THE SAME IN TIME AND AREAL COVERAGE...THOUGH SOME MOSTLY MINOR ACCUMULATION TWEAKS WILL BE MADE. STILL MAY BE A PERIOD OF NEAR BLIZZARD CONDITIONS ACROSS THE MORE SOUTHERLY HIGH TERRAIN ZONES CURRENTLY IN WINTER STORM WARNINGS...BUT LOOKING AT WINDS AT CATRON COUNTY RAWS SITES AND MOST SITES IN AZ THEY HAVE BEEN IN THE BREEZY TO OCCASIONALLY WINDY RANGE YET MOSTLY BELOW BLIZZARD WIND CRITERIA. WIND ADVISORY WAS ADDED TO ALL OF E PLAINS AND NE HIGHLANDS WHILE HIGH WIND WARNING REMAINS IN PLACE FOR EARLIER WARNED ZONES. DID BEEF UP QPF AND SNOW AMTS HIGHER TERRAIN TODAY SOMEWHAT...BUT NOT RADICALLY SO. SHOULD SEE A GOOD AMOUNT OF SHOWERY DEVELOPMENT LATE MORNING TO AFTN AS COLDER CORE EDGES INTO OR VERY CLOSE TO THE STATE. AREAS MAINLY S OF INTERSTATE 40 MAY SEE ANOTHER SLIGHT TO MODERATE UPTICK IN SNOW FOR LATER TONIGHT AND INTO AT LEAST PART OF SAT AS ANOTHER SIGNIFICANT UPPER IMPULSE APPROACHES THEN CROSSES S HALF NM...BUT THIS WILL BE SIGNIFICANTLY WEAKER THAN CURRENT SYSTEM ENTERING NM. WILL LET LATER SHIFTS CONSIDER WHETHER TO EXTEND SOME SNOW HIGHLIGHTS INTO SAT MORNING OR THROUGH THE DAY...BUT IT SYSTEM STILL A LITTLE TOO UNFOCUSED...ESPECIALLY IN ITS TRACK TO GO FOR AN EXTENSION AT THIS TIME. TIME IS UP FOR THIS PRODUCT. 43 && .AVIATION... MAJOR WINTER STORM MOVING OUT OF ARIZONA ACROSS NEW MEXICO THROUGH THE NEXT 24 HOURS. RAPID FLUCTUATIONS IN CIGS AND VIZ IN WESTERN NM WITH RAIN CHANGING TO SNOW AND IFR CIGS AND VIZ FROM 12Z ONWARD. CONDITIONS WILL SPREAD EAST TO RIO GRANDE VALLEY BY 15Z AND ACROSS CENTRAL MOUNTAIN CHAIN BY 18Z. GUSTY SOUTHWEST WINDS TO 50 KTS WILL BE COMMON ALONG CENTRAL MOUNTAIN CHAIN THROUGH 19Z...WITH GUSTS TO 45 KTS COMMON ACROSS THE EASTERN PLAINS THROUGH 02Z THIS EVENING. IFR CIG AND VIZ COVERAGE MORE ISOLD OVER EASTERN HALF OF STATE...WITH BEST CHANCE FOR ACCUMULATING SNOW AND IFR CONDITIONS NEAR COLORADO BORDER AT RTN...CAO...AXX...AND SKX. ALL TAFS REFLECTING SCT/FEW LAYER AT LOWEST EXPECTED INTERMITTENT BKN/OVC LAYER AS STORM MOVES THROUGH. NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. SHY && .FIRE WEATHER... NO WIDESPREAD CRITICAL FIRE WEATHER EXPECTED THROUGH MIDWEEK. TODAY...LARGE SPRAWLING WEATHER SYSTEM WITH COPIOUS RAIN AND SNOW WILL MOVE FROM ARIZONA ACROSS NEW MEXICO INTO THIS EVENING...WITH WIDE AREAL COVERAGE AND ACCOMPANIED BY GUSTY SOUTHWEST WINDS. WETTING RAINS WILL CHANGE RAPIDLY TO SNOW AS COOLER AIR PENETRATES INTO NEW MEXICO DURING THE AFTERNOON AND MINIMUM HUMIDITIES REMAINING IN THE 60S PCT OR BETTER FOR ALL BUT THE SOUTHEAST PORTION OF THE STATE...WHERE 30S AND 40S PCT ARE MORE THE RULE. VERY GUSTY SOUTHWEST WINDS WILL TOP 60 MPH ACROSS THE CENTRAL MOUNTAIN CHAIN THROUGH THIS MORNING...AND GUSTS TO 50 MPH WILL BE COMMON ACROSS THE EASTERN PLAINS. FOCUS OF STRONGEST WINDS WILL GRADUALLY SHIFT TO THE NORTHEAST CORNER OF THE STATE GOING INTO THIS EVENING. HEAVIEST PRECIPITATION WILL FALL MAINLY SOUTH OF INTERSTATE 40...WITH SUMMITS AND SOUTHWEST FACING HIGH SLOPES FAVORED FOR GREATEST SNOW ACCUMULATION AS SNOW LEVELS DROP TO 6000 FEET OVER THE SOUTHWEST AND NORTHERN MOUNTAINS...AND TO 6500 FEET OVER THE CENTRAL MOUNTAINS. SATURDAY...WEATHER SYSTEM FOCUS CREEPING SOUTHWARD TO MEXICO BORDER DURING THE DAY EASING SUPPLY OF MOMENTUM ALOFT. DEEPENING SURFACE LOW OVER THE TEXAS PANHANDLE WILL HELP MAINTAIN ACCELERATION OF WESTERLY SURFACE WINDS OVER THE CENTRAL MOUNTAIN CHAIN EAST SLOPES AND ADJACENT EASTERN PLAINS. FLOW ALOFT VEERING TO NORTHWEST WITH TROUGH PASSAGE WITH PRECIPITATION IN THE SOUTH TAPERING OFF AND LINGERING SHOWERS IN THE NORTH. OUTLOOK...SUNDAY THROUGH WEDNESDAY...DRIER AIR WORKING IN SUNDAY WITH CONTINUED SNOW SHOWERS OVER THE NORTHERN MOUNTAINS NEAR THE COLORADO BORDER. CONTINUED DRYING TREND MONDAY WITH REDUCED FLOW ALOFT AND DECREASING WIND SPEEDS AT THE SURFACE. POOR VENTILATION RETURNS AS THE CHIEF FIRE WEATHER ISSUE FOR THE START OF THE WORK WEEK. NEXT INCOMING PACIFIC SYSTEM DUE IN TUESDAY INTO WEDNESDAY WITH IMPROVING VENTILATION AS TRANSPORT WINDS INCREASE IN STRENGTHENING FLOW ALOFT. AS THE SYSTEM MOVES ACROSS THE STATE THROUGH MIDWEEK...PRECIPITATION CHANCES RETURN TO THE FORECAST FOR THE NORTHWEST TUESDAY...AND ACROSS CENTRAL AND EASTERN PORTIONS ON WEDNESDAY. SHY && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 38 25 37 18 / 80 40 20 5 DULCE........................... 34 20 31 9 / 100 50 30 10 CUBA............................ 37 20 34 10 / 90 60 30 5 GALLUP.......................... 36 23 34 10 / 80 50 30 5 EL MORRO........................ 36 16 32 6 / 100 60 30 5 GRANTS.......................... 39 23 36 13 / 90 50 30 5 QUEMADO......................... 40 20 36 9 / 100 60 30 5 GLENWOOD........................ 45 29 44 19 / 90 50 20 5 CHAMA........................... 33 11 27 3 / 100 70 40 10 LOS ALAMOS...................... 37 23 34 15 / 90 40 30 10 PECOS........................... 37 21 35 17 / 60 20 30 10 CERRO/QUESTA.................... 37 15 31 9 / 70 50 30 10 RED RIVER....................... 32 14 22 7 / 90 70 40 10 ANGEL FIRE...................... 37 22 27 9 / 80 40 40 10 TAOS............................ 38 20 33 14 / 70 50 30 5 ESPANOLA........................ 42 22 38 15 / 70 40 20 5 SANTA FE........................ 36 22 33 18 / 70 20 30 5 SANTA FE AIRPORT................ 39 24 36 19 / 70 30 20 5 ALBUQUERQUE FOOTHILLS........... 42 24 35 23 / 80 40 20 5 ALBUQUERQUE HEIGHTS............. 42 28 41 26 / 80 30 20 5 ALBUQUERQUE VALLEY.............. 44 23 42 21 / 80 30 20 5 ALBUQUERQUE WEST MESA........... 44 23 40 21 / 80 30 20 5 LOS LUNAS....................... 47 23 46 21 / 70 30 20 5 RIO RANCHO...................... 43 25 40 24 / 80 30 20 5 SOCORRO......................... 52 28 48 23 / 80 40 20 5 SANDIA PARK/CEDAR CREST......... 38 21 31 17 / 90 50 30 5 MORIARTY/ESTANCIA............... 39 23 39 20 / 60 20 20 5 CLINES CORNERS.................. 39 25 37 18 / 60 20 20 5 GRAN QUIVIRA.................... 44 26 41 22 / 60 30 20 5 CARRIZOZO....................... 52 25 42 21 / 70 40 20 5 RUIDOSO......................... 49 28 36 22 / 80 60 30 5 CAPULIN......................... 48 20 44 9 / 50 10 20 5 RATON........................... 50 22 45 15 / 50 10 10 5 LAS VEGAS....................... 45 24 39 18 / 60 20 20 5 CLAYTON......................... 55 29 50 22 / 20 10 5 0 ROY............................. 51 28 48 19 / 50 20 10 0 CONCHAS......................... 56 30 53 23 / 30 10 5 0 SANTA ROSA...................... 57 31 50 24 / 40 10 10 0 TUCUMCARI....................... 59 34 52 26 / 20 10 5 0 CLOVIS.......................... 60 34 53 27 / 20 20 5 0 PORTALES........................ 60 34 53 25 / 20 20 5 0 FORT SUMNER..................... 59 33 53 24 / 30 20 5 0 ROSWELL......................... 63 38 55 31 / 30 30 5 0 PICACHO......................... 59 31 50 29 / 60 30 10 5 ELK............................. 54 27 45 22 / 60 40 20 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL NOON MST TODAY FOR THE FOLLOWING ZONES... NMZ522>525-539-540. WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM MST THIS EVENING FOR THE FOLLOWING ZONES...NMZ527>538. WINTER STORM WARNING UNTIL 6 AM MST SATURDAY FOR THE FOLLOWING ZONES...NMZ501>508-510>518-521-526. WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO NOON MST TODAY FOR THE FOLLOWING ZONES...NMZ519. WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM MST SATURDAY FOR THE FOLLOWING ZONES...NMZ509. && 43/SHY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 637 AM MST THU JAN 21 2010 NMZ501>540-221300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 637 AM MST THU JAN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A MASSIVE WINTER STORM WILL SLOWLY CROSS THE WESTERN US THROUGH SATURDAY. RAIN AND HIGHER ELEVATION SNOW SHOWERS WILL INCREASE OVER WESTERN NEW MEXICO TODAY...WITH SIGNIFICANT SNOW ACCUMULATIONS STARTING FIRST OVER THE NORTHWEST MOUNTAINS AND NORTHWEST HIGHLANDS. THE SNOW LEVEL WILL LIFT TO BETWEEN 7000 AND 8000 FEET THIS AFTERNOON AND REMAIN THERE THROUGH TONIGHT. A FEW TO SEVERAL INCHES OF SNOW ARE EXPECTED ACROSS THE HIGH TERRAIN OF THE CENTRAL MOUNTAIN CHAIN AND WESTERN MOUNTAINS OVERNIGHT. ADDITIONALLY...STRONG SOUTH AND SOUTHWEST WINDS WILL DEVELOP OVER THE SOUTHWEST AND SOUTH CENTRAL MOUNTAINS THIS AFTERNOON...BEFORE SPREADING TO THE CENTRAL MOUNTAIN CHAIN...ADJACENT HIGHLANDS AND HIGH PLAINS TONIGHT. SPEEDS MAY PEAK ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN LATE TONIGHT INTO FRIDAY MORNING WITH HAZARDOUS WIND GUSTS. PLEASE REVIEW THE LATEST WATCHES AND WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL DROP THE SNOW LEVEL TO THE LOWEST ELEVATIONS OF CENTRAL AND WESTERN NEW MEXICO ON FRIDAY...THEN ACROSS THE EASTERN PLAINS ON FRIDAY NIGHT. SNOW ACCUMULATIONS ARE EXPECTED TO PERSIST THROUGH SATURDAY MORNING...WITH THE MOST SIGNIFICANT ACCUMULATIONS FROM THE CENTRAL MOUNTAIN CHAIN WESTWARD TO THE ARIZONA BORDER. HEAVY SNOW ACCUMULATIONS WILL BE POSSIBLE ACROSS MUCH OF THE HIGH TERRAIN...WITH A FEW TO SEVERAL INCHES AT LOWER ELEVATIONS. STRONG SOUTHWEST TO WEST WINDS WILL ALSO DEVELOP ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN ON FRIDAY AND SATURDAY...WHEN GUSTS MAY REACH 50 MPH. THE STRONGEST WINDS WILL FAVOR THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGH PLAINS FRIDAY MORNING...WHEN THE POTENTIAL EXISTS FOR GUSTS OVER 60 MPH. PLEASE REVIEW THE LATEST WATCHES...WARNINGS AND ADVISORIES FOR MORE DETAILS. ANOTHER WINTER WEATHER SYSTEM MAY BRING SIGNIFICANT SNOW ACCUMULATIONS TO PARTS OF THE FORECAST AREA WEDNESDAY AND WEDNESDAY NIGHT. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 44
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1142 PM MST THU JAN 21 2010
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1137 PM NON-TSTM WND GST RUIDOSO 33.37N 105.64W
01/21/2010 M60 MPH LINCOLN NM ASOS
KSRR
&&
EVENT NUMBER ABQ1000132
KRW4 high wind. Local standard time, as filed.
A couple gusts of 58 and 59 mph were also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, January 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202917, 202920, 202921, 202914.